Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

July 20, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 20, 2022, 8:03 PM EDT for 4 counties in North Carolina. It took effect at Jul 21, 2022, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2022, 8:03 PM EDT (00:03 UTC)
In effect from
Jul 21, 2022, 8:00 AM EDT
Expired
Jul 22, 2022, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

776 
WHUS42 KMHX 210003
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
803 PM EDT Wed Jul 20 2022

NCZ195-196-199-204-205-211300-
/O.NEW.KMHX.BH.S.0034.220721T1200Z-220722T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
803 PM EDT Wed Jul 20 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
DAG
3 follow-up statements
742 
WHUS42 KMHX 210842
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
442 AM EDT Thu Jul 21 2022

NCZ195-196-199-204-205-212045-
/O.CON.KMHX.BH.S.0034.220721T1200Z-220722T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
442 AM EDT Thu Jul 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Southeast facing beaches from Cape Hatteras to Surf 
  City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
893 
WHUS42 KMHX 220000
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
800 PM EDT Thu Jul 21 2022

NCZ195-196-199-204-205-221300-
/O.EXT.KMHX.BH.S.0034.000000T0000Z-220723T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
800 PM EDT Thu Jul 21 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Strong longshore current in the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Through Friday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
075 
WHUS42 KMHX 220852
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
452 AM EDT Fri Jul 22 2022

NCZ195-196-199-204-205-222100-
/O.CON.KMHX.BH.S.0034.000000T0000Z-220723T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
452 AM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Southeast facing beaches from Cape Hatteras to Surf 
  City.

* WHEN...Through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 6:42 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 20, 6:42 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
642 PM EDT Wed Jul 20 2022

.SYNOPSIS...
A deteriorating cold front will approaching the area late Thursday
into Friday. Upper level ridging builds in from the central US for
the weekend, bringing dry, but hot conditions.

&&

.NEAR TERM /TONIGHT/...
As of 645 PM Wed...No significant changes needed to previous
forecast for update early this evening. Area of showers and iso
embedded storms continues to push through the southern portions
of the area, grad weakening. General trend will be weakening
with loss of heating. Mid level shortwave will weaken tonight,
but linger along the coast. As a result, some iso to sct
nocturnal convection possible overnight into early Thu morning
along the coast and possibly further inland towards the Inner
Banks and along the HWY 17 corridor south of New Bern. Lows in
the mid to upper 70s.

&&

.SHORT TERM /THURSDAY/...
As of 350 PM Wed...Our typical summertime pattern lingers for
Thu with a few iso to sct showers and storms may linger to start
the day Thu, but diminish by mid- morning. Heading towards the
aftn, strong SW flow ahead of a deteriorating cold front will
ramp up WAA and increase dew points. High temps are expected to
to be in the low to mid 90s with dew points in the mid to upper
70s, combining to force much of the FA into Heat Advisory
criteria with heat indices of 105-107. Issued the Heat Advisory
for all inland counties as well as the Crystal Coast and
northern OBX, with only Hatteras Island and Ocracoke being left
out. While not every location across the northern OBX will
necessarily reach advisory criteria by strict definition, the
takeaway messaging here is that folks who are seeking relief
from the heat will not find much, even along the beaches in the
NOBX where locations will still see heat indices of 101-105 in
the aftn.

Some hi res guidance suggesting iso to sct pre-frontal
convection is possible Thu aftn, though coverage will
questionable, leaving little relief from the heat for most.
Otherwise, the best chc for some heat-busting precip will have
to wait for the evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...An approaching weak cold front brings
another uptick in storm potential later Thursday night into
Friday, with high pressure regaining control over the weekend.

End of the Week...Deteriorating cold front approaches the FA
from the NW Thu night with strengthening SW winds at the SFC
out ahead of the front. A bit of model divergence here with some
global guidance being more aggressive with the mid- level
shortwave reinvigorating the cold front, producing more
widespread storms as a result. Have added LKLY PoPs along the
coast between Beaufort Inlet and ~Oregon Inlet Fri morning where
the broken line of convection becomes reinvigorated as it
reaches the coast toward sunrise Friday. With ample instability
and modest shear providing a chance for some organization of
multiple storms and PWats AoA 2inches, SPC has the area
outlooked in a Marginal Risk of severe weather, and WPC has
outlooked the region as a Marginal Risk for Excessive Rainfall
for the FA Thursday night with the greatest threat being
damaging wind gusts associated with the strongest cells and
periods of heavy rainfall. The front is forecast to remain north
of the region leaving the FA in a moist and unsettled pattern
for Friday.

Weekend...Better upper level ridging from the central US builds
into the region for the weekend, providing more settled
weather, but also hot and sultry conditions. Afternoon High
temps well into the 90s lows well into the 70s. This period
will need to be monitored for potential Heat Advisory issuance,
but for now, have peak heat indices in the 100-105deg range.
As PWat values fall back to more average values the precip
pattern becomes more typical for summertime ridging patterns
Saturday, offshore nocturnal showers/tstorms and afternoon
activity prompted by sea and sound breezes. Sunday will be the
driest day of the weekend.

Early Next Week...High pressure remains the focus with the
Bermuda High expanding Wward over SECONUS and an expansive mid
level ridge building over Sern CONUS. Hot afternoons persist
through the start of the week with heat indices 100-105deg.
Isolated to scattered tstorms in the afternoon with limited
severe potential with poor mid and upper level support.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 645 PM Wed...Pred VFR conditions expected through the
period, outside of convection. Showers and storms will dissipate
with loss of heating this evening, with chances increasing
early Thu morning, and much better chances for numerous showers
and storms late Thu afternoon and evening. Could see some sct
stratus once again early Thu morning similar to the last few
nights, but guidance is still not excited about it. SW winds
ramping up again to 10-15 kts and gusts 20-25 kts ahead of an
approaching cold front late Thu morning and afternoon.

LONG TERM /Thursday night through Monday/...
As of 400 AM Wednesday...A cold front pushes through late Thu
into Fri, bringing back an unsettled weather pattern with flight
restrictions due to storms likely to end the week. Muggy
conditions all week will result in possibility of patchy early
morning fog for locations that remain clear and calm on any
given night. Over the weekend, more typical summertime pattern
of afternoon convection.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 645 PM Wed...Latest obs show SW breezy SW winds 15-25 kt
with seas 3-5 ft. Bermuda high persists over the region with an
approaching cold front Thu, resulting in our strong SW flow
tonight and into tomorrow. All marine zones, with the exception
of the Pamlico River, are now under a SCA for tomorrow, with SW
winds gusting to 25-30 kts. In the coastal waters, seas will
build to 4-6 ft tonight then 5-7 ft Thu. A few showers and
storms possible early this evening. Then more sct showers and
storms will be possible early Thu morning.

LONG TERM /Thursday night through Monday/...
As of 415 AM Wednesday...General pattern with inland troughing
and an offshore Bermuda high persists through much of the week.
SCA criteria persists through Friday morning. Winds peak Late
Thu night with sustained 25kt SWerly winds and gusts around
30kt, allowing seas to continue to build to 5-7ft with 8ft
possible offshore S of Cape Hatteras. SWerly winds begin to
subside Fri but won't fall below 20kt until late Fri with seas
remaining 4-6ft through Friday morning. Better boating
conditions return over the weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM to 8 PM EDT Thursday for NCZ029-
     044>047-079>081-090>092-094-193>196-198-199-203.
MARINE...Small Craft Advisory from 2 PM to 11 PM EDT Thursday for
     AMZ131-137-230.
     Small Craft Advisory until 4 AM EDT Friday for AMZ135.
     Small Craft Advisory from 11 AM to 11 PM EDT Thursday for
     AMZ231.
     Small Craft Advisory from 7 AM Thursday to 4 AM EDT Friday for
     AMZ150.
     Small Craft Advisory until 10 AM EDT Friday for AMZ154-156-158.
     Small Craft Advisory until 6 AM EDT Friday for AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/ML
SHORT TERM...ML
LONG TERM...CEB
AVIATION...CQD/ML/CEB
MARINE...CQD/ML/CEB
Hazardous weather outlook, Jul 20, 3:45 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
345 PM EDT Wed Jul 20 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-211945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
345 PM EDT Wed Jul 20 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerous heat indices of 105 to 109 degrees are possible on
Thursday afternoon.

Strong to severe thunderstorms Thursday night into Friday morning
have potential to cause wind damage and periods of localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-211945-
West Carteret-East Carteret-Coastal Onslow-
345 PM EDT Wed Jul 20 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerous heat indices of 105 to 109 degrees are possible on
Thursday afternoon.

Strong to severe thunderstorms Thursday night into Friday morning
have potential to cause wind damage and periods of localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-211945-
Ocracoke Island-Hatteras Island-
345 PM EDT Wed Jul 20 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms Thursday night into Friday morning
have potential to cause wind damage and periods of localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-211945-
Northern Outer Banks-
345 PM EDT Wed Jul 20 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Dangerous heat indices up to 105 are possible on Thursday afternoon.

Strong to severe thunderstorms Thursday night into Friday morning
have potential to cause wind damage and periods of localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 4:51 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
451 PM EDT Wed Jul 20 2022

NCZ090-198-199-202145-
Coastal Onslow NC-Inland Onslow NC-Duplin NC-
451 PM EDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of Onslow and southern
Duplin Counties through 545 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wallace to Murray Town to near Castle
Hayne. Movement was east at 30 mph.

HAZARD...Wind gusts 30 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, North Topsail Beach, Wallace, New River Station,
Pumpkin Center, Piney Green, Half Moon, Camp Lejeune Center, Rose
Hill, Richlands, Beulaville, Catherine Lake, Folkstone, Cypress
Creek, Midway Park, Verona, Dixon, Chinquapin, Petersburg and Albert
J Ellis Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 7758 3472 7768 3471 7798 3473 7802
      3471 7813 3477 7819 3480 7818 3498 7758
      3474 7730 3452 7731 3445 7753
TIME...MOT...LOC 2049Z 252DEG 27KT 3475 7809 3459 7791 3438 7793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:55 PM EDTSpecial Weather StatementMHXWashington35 min
Jul 21, 5:19 PM EDTSpecial Weather StatementMHXTyrrell26 min
Jul 21, 5:26 PM EDTSpecial Marine WarningMHX64 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.